+ Reply
Log in or Register to participate in these discussions
Diabetes and Pancreatic Cancer
Marj99
14 Posts

Christmas Day we found out my hubby's pancreas is no longer producing insulin and he is now a diabetic. I was prepared for this development if he had Whipple surgery but was not expecting this!

Looking for any advice on how to manage diabetes while taking Chemo treatments and if there are any particular side effects to watch out for.

Still trying to get his blood sugars down to the normal range as right now they are all over the map and he is scheduled for Chemo tomorrow. We are using fast acting and slow release insulin to get it under control. Thankfully our daughter is a nurse and we can do this at home rather than in the hospital.

The only side benefit to this is that I will probably lose some weight too as our eating habits will be changing. Maybe I can save some money and cancel my Noom membership!

9 Replies
Runner Girl
2428 Posts

@Marj99

I'm going to tag @Roy L. he has just started chemo for prostate cancer but also has to manage his diabetes.

Runner Girl

Roy L.
436 Posts

Hello @Marj99. so sorry to hear about what your husband is going through. Thanks runner girl for the tag. I have been a type 1 for close to 50 years and fighting cancer now for 3. Last week I started Chemo and was put on Dexamethasone (a steroid similar to prednasone) and it really messes with my sugars. Is he on a steroid as well?

It seems most cancer treatments mess with sugars which is not what he wants to be dealing with. Has anyone talked to him about adjusting his short acting during times of highs? Long acting should be ok, but I would ask about even going up a few units on that. Most of my adjustments are with my short acting.

Another thing I am finding is my appetite has left the building so I end up eating things I shouldnt just to get some calories in me and not make things worse. But that also messes with my sugars. Its a horrible circle.

I guess my best suggestion is talk to a doc who can help him and you figure out the best dose of insulin to take.

If there is anything at all I can help with, please let me know. I will try my best.

I hope Chemo is a success and things work out well.

All the very best.

Roy

#peacelovecure

Marj99
14 Posts

Thanks for the advice. I believe he is seeing his GP later this week for follow-up on his diabetes so will add this to the list.

BellaBlue
24 Posts

I am so sorry to hear that your husband has to deal with becoming a new diabetic at the same time as going through cancer treatments. I would expect that you should have support from your endocrinologist to help figure out his insulin regime and are not left on your own. This is difficult enough to figure out and takes some time and many adjustments.

If he is getting steroids with the chemo his blood sugars will likely sky rocket for 1-2 days but without knowing his insulin sensitivity and other factors, it would be very difficult for you to know how much insulin he would need to bring them back down. I would not hesitate to call your endo or diabetic nurse for help.

If he is nauseous and has already taken insulin, it is a good idea to have some popsicles on hand to act as the carbs that he has lost. I did this for 3 months when I was pregnant. It can be hard to treat a low if you can’t even keep glucose tabs down.

Take his blood sugar often, especially during the first few days of treatment. As a new diabetic he probably won’t know his signals for low or high blood sugars yet and the added chemo effects will make this even more difficult.

If you can get a continuous glucose monitor like the dexcom or the freestyle libre I would highly recommend it, especially as a new diabetic. They are simple to use and only a few hundred dollars and if ypu have private insurance they are usually covered. I wish I had one when I became diabetic 35 years ago. It will alarm when his blood sugars are too high or too low and give you continuous readings.

I hope everything goes alright and am glad you have a nurse in your family to help you.

Nightowl
21 Posts

As a type 2 diabetic for over a decade, I was alarmed when my A1C (3 month average blood sugar level) spiked during chemo for breast cancer in 2020. But my GP wasn’t - he knew it was the steroids in the chemo, and that it would settle down once chemo was done. And he was right.

But a lingering side effect for me from the chemo is pretty significant neuropathy. It is quite common in diabetics, but I have managed my diabetes numbers well, and had never experienced it before. It kicked in with a vengeance as soon as I went on my second chemo cocktail, which included paclitaxel. Unfortunately it has not gone away, and a year and a half later I’m not sure it ever will.

I’ve often wondered if there has been research to determine if diabetics are more likely to get neuropathy from chemo, and if so, is it more severe than in the general, non-diabetic population? is it more likely to linger? And, armed with that info, can steps be taken to lessen the likelihood of neuropathy occurring for diabetics?

If I had known of the likelihood of persistent neuropathy for diabetics (if indeed that has been proven) I may have rejected chemo as it it only increased my protection level by a few percentage points. Chemo ends, but I don’t know if my neuropathy ever will.

Hope1561
15 Posts

I am sorry to hear about your husband's diagnosis. It may be helpful to read Dr. Neal Barnard's book, Reversing Diabetes. I am a person living with Multiple Myeloma, a cancer of the bone marrow. I was also diabetic. I used Barnard's program and a plant-based diet to reverse my cancer and diabetes without medication. I hope your husband can achieve similar results on a plant based diet.

dmarie
65 Posts

Hi @Marj99 Sorry to hear that you and your hubby are having to go though cancer and a new diabetes diagnosis at the same time. That must be challenging. I have been a diabetic for over 40 years and 3 years ago went through breast cancer treatment.

As @BellaBlue mentioned it would be a good idea to get a glucose sensor like the FreeStyle Libre if you can. That will allow you to easily test his blood glucose as often as you want. It is so much better than finger pricks.

During chemo one thing that I did was to do my fast acting insulin right after I ate rather than just before. That way I knew how much and what I had been able to eat and didn't over do the insulin.

Be sure to keep a good record of everything so that you can try to anticipate what his diabetic reaction will be to the chemo and steroids. It is hard but doable.

Hoping all goes well for you both.

Crys
33 Posts

Hi @Marj99 my dad is type 2 and was also diagnosed with pancreatic cancer. It’s very wild during chemo - suggest finding out about what if any steroids they are giving him before treatment particularly To identify if it might just get high on chemo days. Speak to the dietician who should be able to provide some advice and a booklet. Diabetes Canada also used to have some meal suggestions. My dads taste buds changed quite a bit through our chemo making it difficult to manage the diet and his endocrinologist suggested he eats whatever he can to keep the weight up provided his levels don’t go too high. He was previously taking insulin but hasn’t as the medical team was more concerned about his sugars dropping. Unfortunately he has experienced some pretty horrible neuropathy since having chemo. I would also maybe inquire with the doc if pancreatic enzymes are an option?

Marj99
14 Posts

Thanks for the advice, I will check with his doctor this week.😔

+ Reply